Development of hepatic impairment aggravates chemotherapy-induced peripheral neuropathy following oxaliplatin treatment: Evidence from clinical and preclinical studies

Tomoyoshi Miyamoto, Risa Domoto, Fumiko Sekiguchi, Riki Kamaguchi, Rika Nishimura, Misato Matsuno, Maho Tsubota, Masanori Fujitani, Shigekatsu Hatanaka, Yuichi Koizumi, Dengli Wang, Masahiro Nishibori, Atsufumi Kawabata

Research output: Contribution to journalArticlepeer-review

Abstract

Oxaliplatin often induces peripheral neuropathy, a dose-limiting adverse reaction, and in rare cases leads to sinusoidal obstruction syndrome. We thus conducted a retrospective cohort study to examine the relationship between oxaliplatin-induced peripheral neuropathy (OIPN) and hepatic impairment, and then perform a fundamental study to analyze the underlying mechanisms. Analysis of medical records in cancer patients treated with oxaliplatin indicated that laboratory test parameters of hepatic impairment including AST, ALT and APRI (AST to platelet ratio index) moderately increased during oxaliplatin treatment, which was positively correlated with the severity of OIPN (grades 1–4), and associated with later incidence of survivors with OIPN grades ≥2. In mice, hepatic injury induced by CCl4 or ethanol accelerated OIPN in mice, an effect prevented by inactivation of high mobility group box 1 (HMGB1), known to participate in OIPN, by the neutralizing antibody or thrombomodulin alfa capable of promoting its thrombin-dependent degradation. Oxaliplatin also aggravated the hepatic injury in mice. CCl4 released HMGB1 from cultured hepatic parenchymal cells, and oxaliplatin at clinically achievable concentrations released HMGB1 from hepatic parenchymal and non-parenchymal cells. Our clinical and preclinical data suggest that the development of mild hepatic impairment during oxaliplatin treatment is associated with later aggravation of OIPN.

Original languageEnglish
Pages (from-to)315-325
Number of pages11
JournalJournal of Pharmacological Sciences
Volume148
Issue number3
DOIs
Publication statusPublished - Mar 2022
Externally publishedYes

Keywords

  • Chemotherapy-induced peripheral neuropathy (CIPN)
  • Hepatic injury
  • High mobility group box 1 (HMGB1)
  • Oxaliplatin
  • Thrombomodulin alfa

ASJC Scopus subject areas

  • Molecular Medicine
  • Pharmacology

Fingerprint

Dive into the research topics of 'Development of hepatic impairment aggravates chemotherapy-induced peripheral neuropathy following oxaliplatin treatment: Evidence from clinical and preclinical studies'. Together they form a unique fingerprint.

Cite this